Shoulder Steroid Injection
Steroid injection represents a useful tool in the management of chronic shoulder pain. The doctor will typically use a lateral approach to inject the subchromial space, particularly with rotator cuff problems. At different times, the doctor may use an anterior approach or a posterior approach to actually put steroid in the shoulder joint. This would be less common. Ideally steroid should be thought of as providing temporary relief and when used appropriately, and when used in conjunction with physical therapy, shoulder steroid injections will almost act as a band-aid. They’ll give people a temporary period of time where the physical therapy can really start working. This is primarily because the steroid is a very effective anti-inflammatory, and for a short period of time will relieve pain.
Steroids have multiple actions. They act as anti-inflammatory, and therefore, frequently will reduce pain in an area with inflammation. Also and essentially a side effect is that they will cause destruction of protein. Certainly steroids do have a complication and you can get too many steroid injections into a shoulder. There has been research to suggest that if someone were to get more than 3 steroid injections into the shoulder that the subsequent repair of the rotator cuff that may need to happen is more difficult. Shoulder steroid injections are a beneficial tool when used appropriately. It is again recommended that it is used in conjunction with physical therapy. The doctor will perform the steroid injection under sterile conditions as to not introduce germs into the joint space. Steroids are actually produced by the body in small amounts.
The steroids injected into the joint are generally safe and do not have systemic side affects unlike steroid pills. Steroid injections typically will not rise up blood sugars to a significant degree. Possible side affects/adverse affects of shoulder steroid injection would include an infection, bleeding into the joint if the needle goes through a significant blood vessel, skin can ulcerate if too much steroid is injected closely underneath the skin. Also there can be fat trephine under the skin and essentially leaving a dent in the contour of where the steroid was injected. Additionally, there can be tendon rupture and overall weakening of the structure receiving the steroid.